How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Monika Hearne, M.D. Your Own Question
Monika Hearne, M.D.
Monika Hearne, M.D., Board Certified OB/GYN
Category: OB GYN
Satisfied Customers: 5836
Experience:  With experience and compassion, I treat my patients like family.
Type Your OB GYN Question Here...
Monika Hearne, M.D. is online now
A new question is answered every 9 seconds

How long does it take to get your period back after an abortion

Customer Question

How long does it take to get your period back after an abortion? It's been two months and I haven't gotten it back. I have been on birth control since the Sunday after the abortion. I know I am not pregnant.
Submitted: 6 years ago.
Category: OB GYN
Expert:  Monika Hearne, M.D. replied 6 years ago.
Hello, I would be happy to assist you. Did you have a D&C, a surgical procedure to remove the pregnancy, or did you take medications? Any complications like fever or heavy bleeding? How far along were you when you had the abortion. Thanks.
Customer: replied 6 years ago.
I had an D&C. I was 7 weeks and 1 day when I had the abortion. I didn't have any heavy bleeding and complications.
Expert:  Monika Hearne, M.D. replied 6 years ago.
Thank you for the additional information. I would have expected you to have a period the after the first month's pack of pills. If not, certainly by the second. There are two possible reasons you have not had a period. 1. The D&C led to scarring of your uterus and you do not build a lining anymore to shed during th appropriate time in your cycle. This is called Asherman's syndrome and can lead to future difficulties conceiving. 2. The birth control pill you are on do not stimulate your uterine lining and therefore you do not see any bleeding during the appropriate time. The only way to know for sure this is the cause is to stop taking the pills to see if your periods return. I would not recommend this as you could become pregnant, however. I recommend visiting an ob/gyn if you do not have a period after the third pack of pills. An HSG or a hysteroscopy are procedures your doctor may discuss with you to diagnose and treat Asherman's syndrome. I hope this helps. Feel free to ask additional questions if necessary. Best wishes.
Monika Hearne, M.D. and other OB GYN Specialists are ready to help you
Customer: replied 6 years ago.
I have finished the second pack and still no period. I have had cramps here and there even on the first pack and also the second. At times I had to take medication for the discomfort. I have had a D&C before from a miscarriage and I got my period back with no problem.
Expert:  Monika Hearne, M.D. replied 6 years ago.

Thank you for the accept. I would have expected your period to return sooner as well (as above). I am concerned for Asherman's syndrome for you given the cramping without bleeding. I recommend you see your doctor as high dose estrogen may be recommended to try to stimulate your uterus either now or after the procedures listed above. If you will one day desire children, it is best to look into this now as opposed to later when you are ready for children. Take care.

Related OB GYN Questions